Alert archive / Minnesota / Beach Hazards Statements in 2014
Beach Hazards Statement 8, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 16, 2014, 1:54 PM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2014, 1:54 PM CDT (18:54 UTC)
- Expired
- Aug 16, 2014, 8:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
855 WHUS43 KDLH 161854 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 154 PM CDT SAT AUG 16 2014 MNZ037-WIZ001-170100- /O.NEW.KDLH.BH.S.0008.140816T1854Z-140817T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 154 PM CDT SAT AUG 16 2014 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE NEW BEACH HAZARDS STATEMENT... HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL LOWER CASE) FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
1 follow-up statement
423 WHUS43 KDLH 170313 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 828 PM CDT SAT AUG 16 2014 MNZ037-170230- /O.EXP.KDLH.BH.S.0008.000000T0000Z-140817T0100Z/ CARLTON/SOUTHERN ST. LOUIS- INCLUDING THE BEACHES OF...DULUTH 828 PM CDT SAT AUG 16 2014 ...BEACH HAZARDS STATEMENT HAS EXPIRED... THE BEACH HAZARDS STATEMENT HAS EXPIRED FOR THIS EVENING. NORTHEAST WINDS ARE EXPECTED AGAIN ON SUNDAY ALONG WITH WAVES OF 2 TO 4 FEET. A NEW BEACH HAZARDS STATEMENT MAY BE NEEDED AGAIN. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 12:51 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 16, 12:51 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1251 PM CDT SAT AUG 16 2014 .UPDATE... ISSUED AT 1251 PM CDT SAT AUG 16 2014 LINE OF SHOWERS FROM NORTHERN CASS COUNTY INTO PINE COUNTY...WHILE ANOTHER LINE FROM NE CARLTON COUNTY INTO PRICE COUNTY. THIS IS IN AN AREA OF LOW LEVEL CONVERGENCE NEAR THE QUASI-STATIONARY FRONTAL BOUNDARY OVER THE SAME AREA. THIS ACTIVITY IS ALSO AIDED BY INCREASING LOW LEVEL CAPE. MADE ADJUSTMENTS FOR THIS TREND. UPDATE UPDATE ISSUED AT 923 AM CDT SAT AUG 16 2014 DENSE FOG HAS ERODED AND HAVE DROPPED THE ADVISORY. CHANNELED AREA OF VORTICITY AND LOW LEVEL CONVERGENCE IN THE VCNTY OF SFC FRONT RESPONSIBLE FOR SHOWER ACTIVITY THIS MORNING. EXPECT THIS ACTIVITY TO MOVE SWD THROUGH THE DAY. FORECAST IS ON TRACK. && .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 345 AM CDT SAT AUG 16 2014 AT 330 AM...SPOTTY SHOWERS WERE ALL THAT LINGERED FROM THE EARLIER CONVECTION THAT DROPPED ACROSS FAR NORTHERN MINNESOTA. THE AREA OF SHOWERS AT 330 AM WAS LOCATED FROM NEAR WASKISH...TO THE IRON RANGE AND INTO THE BAYFIELD PENINSULA. IT WAS A HUMID NIGHT WITH DEWPOINTS IN THE 60S ACROSS MUCH OF THE REGION THIS EARLY MORNING. THE FOCUS FOR TODAY WILL BE THE THREAT OF SHOWERS AND THUNDERSTORMS...AS A COLD FRONT DROPS SOUTH AND SOUTHWEST OUT OF SOUTHERN CANADA. THE FRONT WILL CONTINUE TO BE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS AS THE DAY WEARS ON. WILL ONLY CARRY CHC/SCT POPS AT BEST FOR TODAY INTO THIS EVENING...AND GRADUALLY DECREASE POPS FROM NORTH TO SOUTH THROUGHOUT THE DAY. RELATIVELY WEAK FORCING AND INSTABILITY SHOULD LIMIT THE STRENGTH OF ANY THUNDERSTORM ACTIVITY TODAY AND THIS EVENING. WINDS WILL GRADUALLY SWITCH TO AN EASTERLY DIRECTION AS THE DAY WEARS ON...BRINGING A BIT COOLER AIR NEAR THE SHORES OF LAKE SUPERIOR AND A FAIR AMOUNT INLAND AS WELL. TONIGHT SHOULD BECOME QUIET ACROSS THE REGION...AS HIGH PRESSURE PUSHES ACROSS THE WESTERN GREAT LAKES FROM ONTARIO. SCATTERED SHOWERS AND STORMS WILL LIKELY REMAIN POISED JUST TO THE WEST OF THE CWA TONIGHT AND SUNDAY. THE 06Z RUN OF THE NAM ACTUALLY BRINGS QPF BACK INTO THE WESTERN PORTIONS OF THE CWA ON SUNDAY...BUT THE 00Z RUN DID NOT BRING QPF BACK INTO THE CWA YET...AND THE ECMWF KEEPS IT DRY IN THE CWA AS WELL. SO FOR NOW WILL MAINTAIN A DRY FORECAST FOR SUNDAY. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 345 AM CDT SAT AUG 16 2014 AN UPPER LEVEL TROUGH WILL AFFECT THE FORECAST REGION THROUGH WEDNESDAY AS IT MOVES SLOWLY. A SURFACE OW PRESSURE TROUGH WILL ALSO SLOWLY MOVE THROUGH THE FORECAST AREA SUNDAY NIGHT THROUGH TUESDAY MORNING. PRECIPITATION WILL START TO AFFECT THE WESTERN PORTION OF THE AREA LATE SUNDAY NIGHT AND OVERSPREAD THE WHOLE AREA BY LATE MONDAY AFTERNOON AND EVENING. SINCE THE TROUGH IS SLOW MOVING...THERE COULD BE QPF AMOUNTS OF 0.50 TO 1.00 INCHES IN SOME AREAS IN THE HEAVIER RAINFALLS. DUE TO THE SLOW MOVEMENT...THE THROUGH FOR MORE PRECIPITATION WILL CONTINUE INTO TUESDAY NIGHT BEFORE HIGH PRESSURE BUILDS INTO THE REGION FOR WEDNESDAY. MODELS ARE NOT CONSISTENT BEGINNING WEDNESDAY NIGHT INTO THE WEEKEND WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THE PERIOD. ON SATURDAY...THE ECMWF INDICATES A SLOW MOVING SURFACE LOW AFFECTING THE REGION LATE SATURDAY INTO SUNDAY WITH A GOOD POSSIBILITY FOR MORE PRECIPITATION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT1235 PM CDT SAT AUG 16 2014 FRONTAL BDRY HAS SLIPPED INTO SRN CWA AT MIDDAY WITH INSTABILITY INCREASING FROM KBRD TO KHYR. WILL CONTINUE MENTION OF POSSIBLE TRW AT THESE TWO SITES BASED ON INCREASING 88D REFLECTIVITY AND LATEST SPC MESOANALYSIS. NORTHERN TERMINALS UNDER POST FRONTAL CLOUD REGIME. A TREND TOWARDS DEEP LAYER DRYING HAS COMMENCED AND CEILINGS SHOULD LIFT THROUGH THE AFTERNOON. ONE CAVEAT IS AT KDLH WHERE LOW LVL WINDS HAVE ALREADY VEERED INTO EAST. FCST BDRY LYR WINDS TURN SOUTHEAST AT KDLH WHICH MAY TEND TO HOLD ONTO CLOUD DEVELOPMENT LONGER. WILL HOLD MVFR AT KDLH THROUGH MOST OF TH AFTN. && .PRELIMINARY POINT TEMPS/POPS... DLH 74 51 67 51 / 30 10 10 10 INL 73 47 74 49 / 10 0 10 20 BRD 80 57 74 57 / 50 20 10 20 HYR 77 51 75 48 / 30 10 10 10 ASX 73 53 68 52 / 40 0 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && UPDATE...GSF SHORT TERM...DAP LONG TERM...STEWART AVIATION...CANNON
Hazardous weather outlook, Aug 16, 10:54 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1054 AM CDT SAT AUG 16 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1054 AM CDT SAT AUG 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHLAND TODAY INTO THIS EVENING. THE BEST CHANCE WILL BE SOUTH OF HIGHWAY 210 IN MINNESOTA AND HIGHWAY 2 IN WISCONSIN. THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE LAKE SUPERIOR BEACHES IN DULUTH AND SUPERIOR TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM MONDAY THROUGH FRIDAY BUT THE BEST CHANCE WILL BE MONDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-171030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1054 AM CDT SAT AUG 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM MONDAY THROUGH FRIDAY BUT THE BEST CHANCE WILL BE MONDAY THROUGH TUESDAY. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 9:04 PM CDT | Special Weather Statement | DLH | 56 min | |
| Aug 15, 9:56 PM CDT | Special Weather Statement | DLH | 64 min | |
| Aug 15, 10:52 PM CDT | Special Weather Statement | DLH | Cook | 23 min |
| Aug 15, 11:19 PM CDT | Special Weather Statement | DLH | Cook, Lake | 26 min |
| Aug 15, 11:52 PM CDT | Special Weather Statement | DLH | Lake, Saint Louis | 38 min |
| Aug 16, 12:33 AM CDT | Special Weather Statement | DLH | Lake | 42 min |
| Aug 16, 6:09 AM CDT | Dense Fog Advisory | DLH | Aitkin, Cass, Crow Wing, Pine | 3 hr |
Nearby
Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.